Alert archive / Idaho / Tornado Warnings in 2013

Tornado Warning 5, NWS Pocatello, ID

August 24, 2013Butte County, Clark County, Jefferson County, Idaho

NWS Pocatello, ID issued this tornado warning at Aug 24, 2013, 4:25 PM MDT for Butte County, Clark County, Jefferson County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2013, 4:25 PM MDT (22:25 UTC)
Expired
Aug 24, 2013, 5:15 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Butte County, ID, Clark County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 96 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2768 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WFUS55 KPIH 242225
TORPIH
IDC023-033-051-242315-
/O.NEW.KPIH.TO.W.0005.130824T2225Z-130824T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
425 PM MDT SAT AUG 24 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF NORTHWEST INL...
  SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO...
  NORTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF MUD LAKE...

* UNTIL 515 PM MDT

* AT 421 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
  NORTHWEST INL...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   NORTHWEST INL...
   MUD LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4419 11257 4384 11239 4373 11289 4391 11303
TIME...MOT...LOC 2225Z 243DEG 16KT 4385 11283

$$

DMH
2 follow-up statements
532 
WWUS55 KPIH 242254
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
454 PM MDT SAT AUG 24 2013

IDC023-033-051-242315-
/O.CON.KPIH.TO.W.0005.000000T0000Z-130824T2315Z/
CLARK ID-JEFFERSON ID-BUTTE ID-
454 PM MDT SAT AUG 24 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR EAST
CENTRAL BUTTE...NORTHWESTERN JEFFERSON AND SOUTHWESTERN CLARK
COUNTIES...

AT 449 PM MDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A TORNADO.  THIS TORNADO WAS LOCATED NEAR NORTHWEST INL...MOVING
NORTHEAST AT 20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   MONTEVIEW AND  MUD LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM MAY PRODUCE ONE INCH SIZE 
HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS OVER 60 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4419 11257 4384 11239 4373 11289 4391 11303
TIME...MOT...LOC 2254Z 243DEG 16KT 4391 11267

$$

DMH
225 
WWUS55 KPIH 242311
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
511 PM MDT SAT AUG 24 2013

IDC023-033-051-242321-
/O.EXP.KPIH.TO.W.0005.000000T0000Z-130824T2315Z/
CLARK ID-JEFFERSON ID-BUTTE ID-
511 PM MDT SAT AUG 24 2013

...THE TORNADO WARNING FOR EAST CENTRAL BUTTE...NORTHWESTERN
JEFFERSON AND SOUTHWESTERN CLARK COUNTIES WILL EXPIRE AT 515 PM
MDT...

THIS WARNING HAS BEEN REPLACED BY A NEW TORNADO WARNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4419 11257 4384 11239 4373 11289 4391 11303
TIME...MOT...LOC 2311Z 243DEG 16KT 4394 11258

$$

DMH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Aug 24, 2:07 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 24, 2:07 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
207 PM MDT SAT AUG 24 2013

.SHORT TERM...FOR THIS AFTERNOON AND EVENING WATCHING THE
DISTURBANCE IN SOUTHWEST FLOW CROSSING FROM CALIFORNIA INTO
NEVADA. THERE IS ALSO A DISTURBANCE IN SOUTH CENTRAL AND EASTERN
NEVADA MOVING NORTH WHERE LIGHTNING ACTIVITY HAS ALREADY BEGUN.
CONVECTION SHOULD BEGIN EARLY THIS AFTERNOON BETWEEN OAKLEY AND
SUN VALLEY. MODEL SOUNDINGS IN THAT AREA SHOWING HIGHER CAPE
1200-1300 J/KG THAN YESTERDAY WITH MODEST VERTICAL SHEAR THIS
AFTERNOON TO SUPPORT STRONG CONVECTION. GOES SOUNDER INFORMATION
HAS BEEN SHOWING UNSTABLE ENVIRONMENT PAST FEW HOURS. CONVECTION
IN THE CARIBOU HIGHLANDS AREA COULD BE HELD BACK SOME AS THE UPPER
LEVEL WINDS LEAVE THAT AREA IN CONVERGENCE ALOFT AND LESS SUPPORT
FOR THUNDERSTORMS. SOUTHERLY BOUNDARY LAYER WINDS HAVE BEEN
INCREASING FROM AROUND WENDOVER INTO THE BURLEY AREA THE NAM12
CONTINUES THIS TREND THROUGH WELL PAST MIDNIGHT. THEREFORE
INCREASED MORNING LOW TEMPERATURES ALONG THE FOOT HILLS FROM
BURLEY TO POCATELLO. THE INCREASED SOUTHERLY FLOW SHOULD ALSO ADD
UPSLOPE FLOW TO SUPPORT SHOWERS IN THE UPPER SNAKE HIGHLANDS
TONIGHT THAT MAY LAST PAST MIDNIGHT.

SUNDAY...WATCHING TROPICAL STORM IVO OFF BAJA...MODELS BRING SOME
OF THIS MOISTURE TOWARDS EVANSTON WYOMING BY SUNDAY AFTERNOON.
WHILE SOME OF THIS MOISTURE WILL MISS THIS AREA...THE NAM12
SUGGEST A SPOKE OF ENERGY OFF THE CALIFORNIA COAST TROUGH WILL ACT
TO PULL SOME OF THAT MOISTURE NORTH TOWARDS SUN VALLEY AREA SUNDAY
AFTERNOON AND EVENING. INCREASED SHOWERS AND THUNDERSTORMS TO
SCATTERED TOWARDS THAT AREA AND WE COULD SEE SOME .1 TO .2 INCH
RAIN AMOUNTS FROM THUNDERSTORMS.

.LONG TERM...SOUTHEAST IDAHO REMAINS SQUEEZED IN THE FLOW BETWEEN
THE HIGH CENTERED OVER KANSAS AND THE LOW OFF SHORE WITH MONSOON
MOISTURE PROVIDING AN UNSTABLE AIR MASS THE NEXT FEW DAYS. THERE IS
STILL A HINT OF ANOTHER TROPICAL WAVE CROSSING CENTRAL AMERICA BY
FRIDAY. HOWEVER THE NORTHWARD SURGE OF MOISTURE INTO THE GREAT
BASIN APPEARS MORE FRAGMENTED THAN SHOWN BY MODELS YESTERDAY. RS

&&

.AVIATION...HAVE VICINITY THUNDERSTORMS ALL TAF SITES AGAIN THIS
AFTERNOON THROUGH 04Z.  THINK SUN MOST LIKELY SITE TO HAVE ON
STATION TODAY.   VFR CONDITIONS OUTSIDE THUNDERSTORMS.  EXPECT
SIMILAR CONDITIONS SUNDAY WITH ISOLATED TO SCATTERED STORMS ONCE
AGAIN.
GK

&&

.FIRE WEATHER...SOUTHERLY FLOW ALOFT CONTINUES TO PUSH MOISTURE INTO
SOUTHEAST IDAHO.   RED FLAG WARNINGS REMAIN IN EFFECT UNTIL 10 PM
THIS EVENING FOR SCATTERED THUNDERSTORMS.  SOUTHERLY FLOW CONTINUES
THROUGH MOST OF NEXT WEEK WITH ISOLATED TO SCATTERED THUNDERSTORMS
EXPECTED DAILY THROUGH WEDNESDAY.   MAY SEE LESS COVERAGE ON MONDAY
WITH SOME DRIER AIR TEMPORARILY MOVING INTO THE REGION.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING
IDZ410-413-422-425-427-475-476.

&&
Hazardous weather outlook, Aug 24, 3:34 AM MDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
334 AM MDT SAT AUG 24 2013

IDZ017>025-031-032-250945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
334 AM MDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ONCE AGAIN INTO TONIGHT
ACROSS EASTERN IDAHO. STRONGER STORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL AND GUSTY DOWNBURST WINDS. THE POTENTIAL FOR LOCALLY
HEAVY RAIN AND FLOODING/DEBRIS FLOWS WILL PERSIST ACROSS THE AREA.
A RED FLAG WARNING IS IN EFFECT THROUGH 10 PM THIS EVENING DUE TO
INCREASED COVERAGE AND GUSTY WINDS FOR ALL AREAS EXPECT FOR FIRE
ZONE 411 - HIGHER ELEVATIONS OF THE UPPER SNAKE HIGHLANDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS FORECAST ON SUNDAY
AS ANOTHER SURGE OF MONSOON MOISTURE WORKS NORTHWARD INTO EASTERN
IDAHO. BEYOND THAT...WE ARE LOOKING AT THE POTENTIAL FOR A STRONG MONSOON
SURGE OVER PARTS OF IDAHO WITH A STRONG DRY SLOT IN AREAS JUST TO
THE WEST OF THAT. THE MODELS ARE STILL STRUGGLING WHERE TO PLACE
THE PATTERN OVER THE STATE. UNDER THE MONSOON SURGE...A PROLONGED
PERIOD OF STORMS WITH HEAVY RAIN IS EXPECTED INTO THE LABOR DAY
WEEKEND. WHERE THE DRY SLOT FORMS...GUSTY WINDS AND VERY LOW
HUMIDITY WILL CREATE ANOTHER PROLONGED PERIOD OF CRITICAL FIRE
CONDITIONS. FOR NOW...WE ARE FORECAST MAINLY MOUNTAIN SHOWERS AND
STORMS ESPECIALLY OVER THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Aug 24, 3:57 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
357 PM MDT SAT AUG 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             SHOSHONE                42.94N 114.40W
08/24/2013  M1.00 INCH       LINCOLN            ID   COUNTY OFFICIAL

&&

PANGEL

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:19 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Blaine, Boise, Bonneville and 19 more19 hr
Aug 24, 6:05 AM MDTSpecial Weather StatementPIHMinidoka40 min
Aug 24, 3:08 PM MDTSevere Thunderstorm WarningPIHLincoln52 min
Aug 24, 3:40 PM MDTSevere Thunderstorm WarningPIHButte50 min
Aug 24, 3:58 PM MDTSevere Thunderstorm WarningPIHLincoln62 min
Aug 24, 4:33 PM MDTTornado WarningPIHLincoln, Minidoka27 min
Aug 24, 4:45 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville60 min
Aug 24, 4:58 PM MDTSevere Thunderstorm WarningPIHBingham, Butte62 min
Aug 24, 5:10 PM MDTTornado WarningPIHClark, Fremont, Jefferson, Madison65 min

Nearby

Tornado Warnings in Idaho, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.